Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Amarillo, TX

May 2, 2007Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at May 2, 2007, 9:22 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2007, 9:22 PM CDT (02:22 UTC)
Expired
May 3, 2007, 12:15 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:27 PM CDTFLASH FLOODAmarillo, TXREPORT THAT AMARILLO POLICE DEPARTMENT ARE SHUTTING DOWN BOTH THE EAST AND WEST BOUND LANES OF I-40 AND WASHINGTON UNDERPASS AND ARE RE-ROUTING TRAFFIC.
May 2, 9:31 PM CDTFLASH FLOODAmarillo, TXCURB TO CURB FLOODING AT CROCKETT AND 42ND
May 2, 9:45 PM CDTFLASH FLOOD2 S Amarillo, TXCURB TO CURB FLOODING IN THE VICINITY OF GEORGIA AND 34TH STREETS
May 2, 9:45 PM CDTFLASH FLOODAmarillo, TXWATER 3 FEET DEEP ON NE 24TH STREET JUST INSIDE LOOP 335
May 2, 9:55 PM CDTFLASH FLOODAmarillo, TX2 TO 3 FEET OF WATER AT INTERSECTION OF JULIAN AND 15TH STREETS
May 2, 10:00 PM CDTFLASH FLOODAmarillo, TXI-40 AND ROSS EASTBOUND EXIT CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 030222
FFWAMA
TXC375-381-030515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
922 PM CDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF AMARILLO...
  NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1215 AM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR AMARILLO. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUSHLAND

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3507 10213 3510 10164 3536 10170 3538 10214

$$

KJS
2 follow-up statements
000 
WGUS74 KAMA 030237
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT WED MAY 2 2007

TXC375-381-030515-
POTTER TX-RANDALL TX-
935 PM CDT WED MAY 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RANDALL AND SOUTHERN POTTER COUNTIES...

AT 931 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. EAST AND
WEST BOUND TRAFFIC ON INTERSTATE 40 IS BEING DIVERTED DUE TO FLOODING
UNDER THE WASHINGTON STREET UNDERPASS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL CONTINUE ACROSS MUCH OF 
AMARILLO AND CANYON AND LEAD TO EXTENSIVE FLOODING OF LOW LYING AND
FLOOD PRONE AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3507 10213 3510 10164 3536 10170 3538 10214

$$

SD/KS
000 
WGUS74 KAMA 030333
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT WED MAY 2 2007

TXC375-381-030515-
POTTER TX-RANDALL TX-
1029 PM CDT WED MAY 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RANDALL AND SOUTHERN POTTER COUNTIES...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED 
AREA...GENERALLY ACROSS THE EASTERN AND NORTHERN PORTIONS OF 
AMARILLO. LAW ENFORCEMENT...MEDIA...STORM SPOTTERS...AND PUBLIC 
REPORTS NUMEROUS INTERSECTIONS AND LOW LYING AREAS ARE EXPERIENCING 
SIGNIFICANT FLOODING AT THIS TIME.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3507 10213 3510 10164 3536 10170 3538 10214

$$

SD/KS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 4:38 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 2, 4:38 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT WED MAY 2 2007

.DISCUSSION...
PRECIPITATION ASSOCIATED WITH THE UPPER LOW OVER NEW MEXICO IS STILL
HAVING A TOUGH TIME MOVING TOWARD THE PANHANDLES. STILL THINK
PRECIPITATION WILL BE POSSIBLE ESPECIALLY ACROSS THE SOUTH AND
SOUTHEAST OVERNIGHT TONIGHT AS THE UPPER LOW MOVES EAST THROUGH WEST
TEXAS. PRECIP CHANCES WILL COME TO AN END TONIGHT FOR MOST AREAS BUT
LEFT A SLIGHT CHANCE OF SHOWERS ACROSS THE FAR SOUTHEASTERN CWA FOR
THURSDAY MORNING TO ACCOUNT FOR POSSIBLE WRAP AROUND MOISTURE.

SHORT WAVE RIDGING TAKES PLACE BEHIND THE UPPER LOW ON THURSDAY AND
AHEAD OF THE LARGE WESTERN TROUGH. SKIES SHOULD CLEAR OUT WITH
TEMPERATURES RISING INTO THE 80S WITH THE EXCEPTION OF THE
SOUTHEASTERN CWA WHERE MAX TEMPS WERE LOWERED DUE TO CLOUD COVER
POSSIBLY LINGERING AND PREVENTING FULL HEATING. SOUTHWEST FLOW ALOFT
RETURNS FRIDAY AHEAD OF THE WESTERN TROUGH. EXPECT A SURFACE TROUGH
TO DEVELOP IN SOUTHEASTERN COLORADO WITH DRYLINE EXTENDING INTO THE
WESTERN PANHANDLES. TEMPERATURES WILL WARM INTO THE MID TO UPPER 80S
WITH SOUTHWEST WINDS OF 15 TO 20 KTS BEHIND THE DRYLINE. DO NOT
EXPECT MAJOR FIRE WEATHER CONCERNS FOR FRIDAY BUT THIS WILL CONTINUE
TO BE MONITORED. LEFT SLIGHT CHANCE POPS IN FOR SATURDAY AFTERNOON
AND EVENING BUT FEEL THAT STORMS MAY HAVE A TOUGH TIME BREAKING THE
CAP. IF STORMS DO FORM THERE IS A POTENTIAL FOR THEM TO BECOME
SEVERE.

GFS TRIES TO BRING A COLD FRONT THROUGH SATURDAY NIGHT INTO SUNDAY
MORNING BUT STILL DO NOT PUT MUCH FAITH IN THIS SOLUTION. GFS
ENSEMBLES FALL INTO TWO CATEGORIES WITH RESPECT TO FRONTAL PASSAGE
TIMING. HALF OF THE ENSEMBLES AGREE WITH THE ECMWF IN NOT BRINGING
A FRONT THROUGH ON SUNDAY. IN FACT THE ECMWF DOES NOT APPEAR TO BRING
A COLD FRONT THROUGH AT ALL AND INSTEAD APPEARS TO INDICATE A TROUGH
OR PACIFIC FRONT PASSING THROUGH ON MONDAY. HAVE ELECTED TO STICK TO
PREVIOUS FORECAST THINKING OF DELAYING FRONTAL PASSAGE UNTIL MONDAY.
GIVEN THIS REASONING...WENT ABOVE GUIDANCE TEMPERATURES SATURDAY
NIGHT THROUGH MONDAY MORNING. THEREFORE THUNDERSTORMS WILL ALSO BE
POSSIBLE ON SUNDAY PROVIDED COLD FRONT DOES NOT MOVE THROUGH AS
QUICKLY AS THE GFS SUGGESTS.

UPPER TROUGH FINALLY BEGINS LIFTING NORTH OF THE CWA ON TUESDAY INTO
WEDNESDAY AND HAVE RETAINED PREVIOUS FORECAST OF SLIGHT CHANCE POPS
THROUGH MONDAY NIGHT.

KIMBLE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                56  79  54  86  56 /  50  10   0   5  10
BEAVER OK                  52  77  59  82  57 /  30  10   0   5  10
BOISE CITY OK              51  78  50  82  49 /  40   0   0   5  10
BORGER TX                  58  80  58  88  60 /  50  10   0   5  10
BOYS RANCH TX              54  84  55  89  53 /  50  10   0   5  10
CANYON TX                  52  81  53  87  54 /  50  10   0   5  10
CLARENDON TX               57  75  56  86  62 /  60  20   0   5  10
DALHART TX                 52  79  49  85  48 /  40   5   0   5  10
GUYMON OK                  52  79  54  84  56 /  40   5   0   5  10
HEREFORD TX                52  82  54  88  52 /  50  10   0   5  10
LIPSCOMB TX                53  76  59  82  61 /  40  10   0   5  10
PAMPA TX                   56  77  58  85  61 /  50  10   0   5  10
SHAMROCK TX                57  75  61  85  62 /  60  20   0   5  10
WELLINGTON TX              58  75  62  87  64 /  70  30   0   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/15
Hazardous weather outlook, May 2, 2:50 PM CDT, 6 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT WED MAY 2 2007

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
250 PM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. WHILE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...GUSTY WINDS...SMALL HAIL
AND BRIEF HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THURSDAY
MORNING...THEN AGAIN SATURDAY AFTERNOON THROUGH MONDAY NIGHT ACROSS
THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME...IT APPEARS A
FEW STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...PERIODS OF HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.